Alka-Seltzer is a popular effervescent tablet that neutralizes excess stomach acid and relieves heartburn, indigestion and sour stomach. Alka-Seltzer and NyQuil both contain the active ingredient acetaminophen. Their chemical properties are different, however, so you can’t mix them together and take them at the same time.

Once activated, the effervescent tablets in Alka-Seltzer neutralize excess stomach acid but do not relieve congestion from a cold or flu. Both products, however, pose no harm when taken separately. Read on to learn more about mixing alka seltzer with nyquil as well as their effects on your body when taken alone.

What is Alka-Seltzer?

Alka-Seltzer is a popular effervescent tablet that contains aspirin and caffeine. The active ingredients work together to neutralize excess stomach acid and relieve heartburn, indigestion and sour stomach. The medication also has expectorant properties that help clear bronchial congestion in the lungs.

Alka-Seltzer is not a cure for the common cold. It only treats symptoms like a cough, a sore throat and a stuffy nose. Alka-Seltzer also comes in effervescent granules that can be dissolved in water to make a drink. The liquid version, however, has less caffeine than the tablet. The tablet contains 12 milligrams of caffeine per serving, while the liquid has 5 milligrams.

What is Nyquil?

NyQuil is a cold and flu relief medication that contains the active ingredient acetaminophen. Acetaminophen is a type of drug known as a non-steroidal anti-inflammatory drug (NSAID). The medication also contains dextromethorphan and doxylamine succinate.

See also  Mucinex and Nyquil - Know The Difference (Is It Possible To Mix ?)

Dextromethorphan is an antitussive that suppresses the urge to cough and doxylamine succinate is an antihistamine that helps you fall asleep. Acetaminophen is different from ibuprofen and other NSAIDs like aspirin. It does not reduce inflammation in your body like most other NSAIDs. Instead, acetaminophen works by reducing the production of molecules called prostaglandins that cause pain and fever.

Can You Mix Alka-Seltzer and NyQuil?

Alka-Seltzer and NyQuil both contain the active ingredient acetaminophen. Their chemical properties are different, however, so you can’t mix them together and take them at the same time. The excipients in Alka-Seltzer neutralize the effect of acetaminophen in NyQuil by binding to it. When the two drugs are combined in the stomach, they form a single compound that is less soluble in water.

When you take a normal dose of acetaminophen, it is rapidly absorbed and distributed throughout your bloodstream. This is followed by an equally rapid excretion of the drug through your urine. When the acetaminophen is bound to the Alka-Seltzer, it remains in the stomach longer. This leads to a slower absorption and a decreased excretion of the drug. The results are a slower onset and a longer duration of analgesic effects.

Effects of Mixing Alka-Seltzer and Nyquil Together

Alka-Seltzer and NyQuil are safe when taken separately. You can mix them together, but there is no added benefit from the interaction. Mixing the two can cause a prolonged reduction in blood acetaminophen levels, leading to a delay in the onset and a prolonged duration of the drug’s analgesic effects.

The effect of this interaction on the other ingredients in Alka-Seltzer and NyQuil is not known. Prolonging the duration of analgesic effect can be dangerous if it causes you to underestimate the amount of pain that you are in. If you take an opioid painkiller, mixing acetaminophen products with Alka-Seltzer could reduce the effectiveness of the opioid. This is especially dangerous if you experience pain while taking an opioid medication.

See also  Nyquil And Alcohol - Why Do Not Mix? [EFFECTS]

Can Alka-Seltzer Help You Fall Asleep?


Alka-Seltzer helps you fall asleep because of its caffeine content. Caffeine is a stimulant that works by blocking the effects of adenosine in your brain. Adenosine is a chemical that makes you feel sleepy as it builds up during the day. By blocking adenosine, caffeine prevents you from feeling drowsy.

The caffeine in Alka-Seltzer is released slowly as the tablet dissolves in your stomach. This means that the effects last for up to 6 hours. You can get the benefits of caffeine by drinking Alka-Seltzer effervescent powder in water or by taking the liquid form. You can also mix the powder with a cold or flu medication like NyQuil.

Conclusion

Alka-Seltzer and NyQuil are both cold and flu medications that contain acetaminophen. Their active ingredients are different, so you can’t mix them together and take them at the same time. Once activated, the effervescent tablets in Alka-Seltzer neutralize excess stomach acid but do not relieve congestion from a cold or flu.

Both products, however, pose no harm when taken separately. You can get the benefits of caffeine by drinking Alka-Seltzer effervescent powder in water or by taking the liquid form. You can also mix the powder with a cold or flu medication like NyQuil.


David Warren
Author

David Warren is a pharmaceutical specialist that dispenses prescription medication on a daily basis. He received a Bachelor of Science degree in pharmacy from the University of Tennessee in 1991. With over 50 publications on medication-related and pharmacy topics, David has been able to share his experiences and knowledge with others. David with lots of experience and knowledge in medications that are utilized to treat a wide range of medical conditions. Before David dispenses a medication to a patient, he will go over the side effects, dosage recommendation and contraindications.